Integrase inhibitor-based ART may increase risk for diabetes
WASHINGTON — Data from a large North American HIV cohort suggest that patients who initiate integrase inhibitor-based ART are at an increased risk for incident diabetes, according to findings presented at IDWeek.
“There has been a growing body of evidence in recent years that there may be weight changes following initiation of integrase inhibitor therapy. Since integrase inhibitors are an increasingly popular class, sometimes even a recommendation as a first-line therapy, there is great public health interest of the impact of weight changes that may follow this specific class of agents compared to some older agents,” Peter F. Rebeiro, PhD, MHS, assistant professor of medicine and biostatistics at Vanderbilt University School of Medicine, told Infectious Disease News.
“Our own group has observed this in our studies, that there is increased weight gain, but there hasn’t been very much looking at the possible metabolic consequences following weight gain,” Rebeiro said. “If integrase inhibitors are altering patients’ weight, are they also altering their progression to other downstream clinical outcomes, like diabetes?”
To answer this question, Rebeiro and colleagues followed treatment-naive adults aged 18 years or older who were initiating integrase strand transfer inhibitor (INSTI)- or non-nucleoside reverse transcriptase inhibitor (NNRTI)-based ART from January 2007 to December 2016 in the North American AIDS Cohort Collaboration on Research and Design cohort. According to the researchers, participants were followed until incident diabetes mellitus, virologic failure, regimen core switch, cohort close, death date or loss to follow-up.
Data from the study showed that among the 21,516 patients eligible to initiate ART, 10,553 (49%) started NNRTIs, 6,677 (31%) protease inhibitors (PIs), and 4,286 (20%) INSTIs. According to Rebeiro and colleagues, among INSTI initiators, 21% started dolutegravir, 28% raltegravir and 51% elvitegravir.
Overall, 669 (3%) patients developed diabetes mellitus. Data showed that participants starting INSTIs had an increased risk for incident diabetes mellitus compared with those starting NNRTIs (HR = 1.22; 95% CI, 0.95-1.57). The risk was similar for patients who initiated PIs vs. NNRTIs (HR = 1.25; 95%, CI, 1.05-1.49). According to the findings, among INSTIs, starting raltegravir-based therapy was associated with a 50% increased risk of diabetes mellitus (HR = 1.5; 95% CI, 1.11-2.03) compared with starting NNRTI-based ART.
“To be clear, the confidence interval does contain the null but just barely,” Rebeiro said. “It’s a very lopsided confidence interval, but it’s very compelling and enough to report an increased risk.”
He said clinicians should “interpret the findings with caution.”
“Perhaps patients with integrase inhibitor-based regimens should be monitored very carefully, more carefully even, in terms of weight changes and metabolic changes — so, monitoring glucose and hemoglobin A1C — to look for changes in risk that might need to be addressed with medication or lifestyle changes,” he said.
Rebeiro said they will be following up with another study to see what role weight plays. – by Caitlyn Stulpin
Disclosure: Rebeiro reports no relevant financial disclosures.
Rebeiro PF, et al. Abstract LB9. Presented at ID Week; Oct. 2-6, 2019; Washington.